Rare Skin Disease Associated with Use of Acetaminophen

by pharmacy on October 2, 2013

Acetaminophen Use The FDA has announced that all labels of prescription medication containing acetaminophen will be required to have a warning regarding the risk of rare but serious skin reactions that may occur when taking the medication. Over the counter medications will require the same labeling, and manufacturers will be aided by the FDA as they redesign their product labels to include the warning, which was issued by the FDA on August 1.

After reviewing submissions to the FDA spanning from 1969-2012, the department concluded that there is a link between acetaminophen and three types of serious skin diseases. These include Steven Johnson syndrome, acute generalized exanthematous pustulosis, and toxic epidermal necrolysis. From 1969 to 2012, 107 cases of these skin diseases were reported to the FDA in patients who had taken acetaminophen. 67 patients in total were hospitalized from their reaction, and 12 deaths were reported. The FDA categorized the cases in regards to their probability that the reaction was due to acetaminophen and not an underlying factor from another illness. These reactions were observed in cases where the only medication taken was single-ingredient acetaminophen.

Pharmacists must stress that this information is not meant to alarm the general public. Pharmacies should instruct their technicians and staff on how to handle client questions and concerns regarding the new labeling of acetaminophen. Pharmacists must take care to discuss the possible symptoms of a reaction to clients that are taking the medication or one containing acetaminophen. Symptoms may include rash, blisters, and other damage to the epidermis. Toxic epidermal necrolysis and Steven Johnson syndrome symptoms both closely resemble the flu. Patients with flu-like symptoms while on a medication regime that contains products with acetaminophen should be carefully monitored and encouraged to check in with their pharmacist if concerning symptoms arise.

Pharmacies should make note of their products that may be changing, and offer literature explaining the change where applicable. Pharmacists and technicians are advised to inform clients that if they develop a skin rash while on a medication regime that includes acetaminophen, to stop taking it immediately and seek medical attention. Pharmacists should also warn patients that are currently taking acetaminophen, that if they have ever experienced a skin rash while on the medication that they should no longer take it. Whether the acetaminophen is over the counter or in a more complex medication regime, pharmacists and pharmacies should compile a list of alternative pain relievers to present to clients. The FDA will continue to monitor the benefits and risks of acetaminophen use, and pharmacists should stay alert for further updates. There are alternative pain relievers and fever reducers available on the market, and pharmacists may wish to consider putting together reading material, updating media channels, and other ways to inform their communities of this change to what is often a common household pain reliever.

Leave a Comment

Previous post:

Next post:

© RPh on the Go, All Rights Reserved.